Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Flagstaff, AZ

August 12, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2004, 2:51 PM MST for Yavapai County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 2:51 PM MST (21:51 UTC)
Expired
Aug 12, 2004, 3:30 PM MST
In force
39 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 76 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 122151
SVRFGZ
AZC025-122230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
249 PM MST THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...COTTONWOOD-VERDE VILLAGE...COTTONWOOD

* UNTIL 330 PM MST

* AT 243 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL.  THIS 
  STORM WAS LOCATED NEAR COTTONWOOD...AND MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKDALE AND TUZIGOOT NATIONAL MONUMENT BY 255 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3485 11212 3467 11205 3478 11178 3492 11181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:00 PM MST, 17 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 9:00 PM MST, 17 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 PM MST WED AUG 11 2004

.SYNOPSIS...MOISTURE OVER SOUTHWEST SECTIONS OF THE STATE WILL AID
AFTERNOON THUNDERSTORM DEVELOPMENT FROM THE MOGOLLON RIM SOUTHWARD
ACROSS CENTRAL ARIZONA ON THURSDAY. FOR FRIDAY AND OVER THE
WEEKEND...SOUTHERLY FLOW WILL ALLOW DEEPER MOISTURE AND INCREASED
THUNDERSTORM ACTIVITY TO MOVE ACROSS MOST OF NORTHERN ARIZONA.
&&

.DISCUSSION...DEEP LAYER ANTICYCLONIC CIRCULATION WAS CENTERED OVER
THE ARIZONA/CALIFORNIA BORDER THIS EVENING. THE MOST SIGNIFICANT
THUNDERSTORMS WERE MOVING INTO SOUTHWEST ARIZONA BUT AN ISOLATED
THUNDERSTORM OR TWO WILL BE POSSIBLE THE REMAINDER OF THE NIGHT
ACROSS MUCH OF NORTHERN ARIZONA. FOR THURSDAY AND FRIDAY...THE
ANTICYCLONE CENTER WILL GRADUALLY SHIFT TO THE SOUTHEAST TO OVER
NORTHWEST MEXICO. THIS POSITION WILL BE FAVORABLE TO THE ADVECTION
OF MOISTURE FROM MEXICO ACROSS ARIZONA. IN ADDITION...THE MID LEVELS
WILL REMAIN COOL WITH THIS PARTICULAR PATTERN. THE COMBINATION OF MOISTURE
AND COOL MID LEVELS SHOULD RESULT IN VERY ACTIVE WEATHER THE NEXT
TWO DAYS. THE FLOW WILL STILL FAVOR ACTIVITY SOUTH OF THE MOGOLLON
RIM ON THURSDAY BUT ON THE FRIDAY THE FLOW WILL TURN MORE SOUTHERLY.
AS A RESULT...THINK THE FOCUS OF ACTIVITY WILL BE FROM THE MOGOLLON
RIM NORTH ON FRIDAY. A SHORT-WAVE TROUGH ON FRIDAY COULD EVEN
INTRODUCE SOME VERTICAL WIND SHEAR WITH MORE ORGANIZED STORMS AND
FEWER PULSE TYPE STORMS. ON SATURDAY AND SUNDAY THE ANTICYCLONE
SHIFTS FURTHER SOUTH BUT THE FLOW WILL BE VERY WEAK THROUGH A DEEP
LAYER WITH THE COOL MID LEVELS REMAINING. THE GFS KEEPS THINGS
FAIRLY MOIST OVER THE WEEKEND. CONSIDERING THE GFS MODEL LIKES TO
DRY THINGS EXPECT THAT A MODERATE LEVEL OF SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE WEEKEND.

MCCOLLUM

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 12, 10:45 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST THU AUG 12 2004

AZZ004>018-037>040-131400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1045 AM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOIST AIR IS SITTING OVER YAVAPAI AND NORTHERN GILA COUNTY
TODAY...WITH DEEPER MOISTURE OVER SOUTHWEST ARIZONA. PLENTY OF
INSTABILITY IN THE ATMOSPHERE TO GET STORMS GOING BETWEEN 1100 AM
AND 1200 PM MST. ONCE STORMS DEVELOP THEIR MOVEMENT WILL BE TO THE
SOUTH SOUTHEAST. AS THE STORMS MOVE INTO THE DEEPER MOISTURE OVER
YAVAPAI AND NORTHERN GILA COUNTIES...THERE WILL BE AN ISOLATED
THREAT OF VERY HEAVY RAIN. SMALL HAIL WILL ALSO BE POSSIBLE WITH
THESE STORMS TODAY. THE MAIN THREAT AREA FOR STRONG STORMS AND
ISOLATED HEAVY RAIN WILL BE THE COCONINO PLATEAU...YAVAPAI AND
NORTHERN GILA COUNTY...THE WESTERN AND EASTERN MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...WE ARE WATCHING A WEATHER DISTURBANCE THAT WILL MOVE INTO
EXTREME WESTERN ARIZONA. THIS SYSTEM WILL ACT TO PULL DEEP MOISTURE
FROM ALONG THE COLORADO RIVER BASIN OF SOUTHWEST ARIZONA AND EASTERN
CALIFORNIA UP INTO PORTIONS OF NORTHERN ARIZONA...THIS WILL
POTENTIALLY ELEVATING THE THREAT OF HEAVY RAIN AND SEVERE STORMS. A
MOIST AND UNSTABLE AIRMASS WILL RESIDE OVER NORTHERN ARIZONA
SATURDAY THROUGH TUESDAY OF NEXT WEEK...SO EXPECTED A GOOD CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A DRIER FLOW
DEVELOPS BY MIDWEEK...WHICH WILL BRING A DOWN SWING IN ACTIVITY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:54 PM MSTSevere Thunderstorm WarningFGZCoconino36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.